Alert archive / Iowa / Wind Chill Advisories in 2014

Wind Chill Advisory 5, NWS Quad Cities, IA

January 22, 201421 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Jan 22, 2014, 3:21 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 22, 2014, 6:00 PM CST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 3:21 AM CST (09:21 UTC)
In effect from
Jan 22, 2014, 6:00 PM CST
Expired
Jan 24, 2014, 7:29 AM CST
In force
37 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 11:07 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 21, 11:07 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 PM CST TUE JAN 21 2014

.UPDATE...
ISSUED AT 847 PM CST TUE JAN 21 2014

HAVE REMOVED MENTION OF POPS FOR THIS EVENING AND HAVE ALSO
LOWERED TEMPERATURES THIS EVENING. DUBUQUE HAS ALREADY FALLEN TO 4 BELOW
AND TEMPERATURES IN OUR SOUTHERN CWA WERE IN THE SINGLE DIGITS.
DESPITE THE MID LEVEL CLOUDS THERE WAS SOME BREAKS AND ALONG WITH
LIGHT WINDS HAVE ALLOWED READINGS TO DROP MORE THAN EXPECTED IN
SOME AREAS. WARM AIR ADVECTION TO OUR WEST WAS WEAKENING AND THE
SNOW THAT WAS OCCURRING IN NORTHERN IA HAS ENDED. 00Z KDVN SOUNDING
WAS VERY DRY IN THE LOW LEVELS.

PRESSURE FALLS WERE NOTED FROM THE UPPER MS VALLEY INTO THE MID MS
VALLEY SO AS SOUTHERLY WINDS INCREASE OVERNIGHT THE TEMPERATURES SHOULD
RISE.

THE NEXT CLIPPER AND ARCTIC FRONT WAS TAKING SHAPE IN THE NORTHERN
PLAINS WITH NORTHWEST WINDS GUSTING TO 30 TO 40 MPH. SNOW WAS
FALLING ACROSS MUCH OF MN AND SPREADING SOUTHEAST. OPERATIONAL
MODELS TAKE THE BULK OF THE SNOW TO OUR NORTH BUT DO GRAZE OUR
NORTHERN COUNTIES AFTER MIDNIGHT INTO WEDNESDAY MORNING.
ACCUMULATIONS SHOULD BE LESS THAN AN INCH.

BEHIND THE ARCTIC FRONT ON WEDNESDAY MORNING TEMPERATURES SHOULD
BEGIN FALLING AND WINDS INCREASING TO AT LEAST 35 MPH. HAVE NOT
ISSUED ANY HEADLINES FOR WIND CHILL YET BUT LATER SHIFTS WILL
NEED TO EVALUATE FOR ADVISORIES OR WARNINGS...ESPECIALLY FOR
WEDNESDAY NIGHT INTO THURSDAY.

&&

.SYNOPSIS...
ISSUED AT 320 PM CST TUE JAN 21 2014

FAST NW FLOW AND PARADE OF CLIPPERS CONTINUES OVER THE REGION TODAY.
SATELLITE IMAGERY SHOWS THE NEXT ONE MOVING INTO THE NORTHERN PLAINS
WITH ASSOCIATED HIGH CLOUDS NOW BLANKETING THE FORECAST AREA. AT
18Z...SURFACE ANALYSIS SHOWED A RIDGE AXIS FROM NE KS ACROSS IA
INTO WESTERN WI. UPSTREAM...LOW PRESSURE CENTERS WERE TAKING SHAPE
OVER N CENTRAL SD AND SOUTHERN MANITOBA. DEEP PRESSURE FALLS...FROM
4 TO 8 MB/3 HRS REACHED FROM EASTERN NEB INTO SW MN AHEAD OF THE
DEVELOPING TROUGH AND NEXT ARCTIC CLIPPER/FRONTAL SYSTEM TAKING SHAPE
ON THE NORTHERN PLAINS. THE ARCTIC AIRMASS IN PLACE...COMBINED WITH
FRESH SNOW COVER...WEAK MIXING AND FILTERING HIGH CLOUDS...HAS HELD
TEMPERATURES TO A RANGE OF AROUND ZERO NORTH TO NEAR 10 IN THE FAR
SOUTH.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 320 PM CST TUE JAN 21 2014

THE COMBINATION OF THE CURRENT PLAINS SYSTEM AND STRONG SHORTWAVE
DIVING SOUTHEAST OUT OF NORTHERN MANITOBA WILL CARVE OUT A NEW LOW
OVER THE GREAT LAKES BY WEDNESDAY AFTERNOON. THIS PROCESS WILL LEAD
TO ANOTHER ROUND OF FLURRIES OR LIGHT SNOW TONIGHT INTO EARLY
WED...FOLLOWED BY INCREASING WINDS AND RESULTING BITTER COLD
TEMPERATURES AND WIND CHILLS WED AFTERNOON AND BEYOND.

TONIGHT...AREA RADARS AND SURFACE REPORTS INDICATED DEVELOPING LIGHT
SNOW IN THE WARM AIR ADVECTION REGIME AHEAD OF THE NORTHERN PLAINS
SYSTEM AS CLOSE AS FAR NW IA...SE SD AND SW MN AT MID AFTERNOON. ALL
MODELS EXPAND THIS S-SE INTO CENTRAL AND THEN EASTERN IA THIS
EVENING. HOWEVER...UPPER LEVEL FORCING DURING THIS TIME WEAKENS AS
AND QUICKLY EXITS TO THE SOUTHEAST AND SYNOPTIC FORCING THEN FOCUSES
ON THE NEW DEVELOPING LOW FORMING OVER THE UPPER GREAT LAKES AND
ASSOCIATED SURFACE TROUGH THAT IS EXPECTED TO REACH SOUTH ALONG
THE MS RIVER BY 12Z. WILL KEEP HIGHEST POPS ACROSS THE NORTH AND
ESPECIALLY NW DEVELOPING THIS EVENING...WHILE THE SOUTH SHOULD SEE
MAINLY FLURRIES. FAST MOVEMENT OF WHAT LOOKS TO BE BROAD BANDS OF
LIGHT SNOW SHOULD LIMIT TOTALS FROM AS HIGH AS 1 INCH IN THE
NORTH...TO GENERALLY TRACE AMOUNTS SOUTH OF I-80. WEAK LOW WARM
ADVECTION RESULTING FROM WINDS BACKING TO THE SOUTH-SW
OVERNIGHT...ALONG WITH OVERCAST SKIES WILL KEEP TEMPERATURES NEARLY
STEADY OR PERHAPS RESULT IN A DEGREE OR TWO CLIMB.

WEDNESDAY...DEVELOPING LOW OVER THE GREAT LAKES AND HIGH PRESSURE
DROPPING OUT OF NORTHERN CANADA WILL DRIVE ANOTHER ARCTIC SURGE THROUGH
THE REGION. THE COLD ADVECTION...AND TIGHTENING SURFACE PRESSURE
GRADIENT BETWEEN THE GREAT LAKES LOW AND THE NEW ARCTIC HIGH
DROPPING INTO ND WILL DRIVE WINDS POSSIBLY AS HIGH AS 25 KTS
SUSTAINED WITH GUSTS OVER 30 OVER ESPECIALLY EASTERN IA BY MIDDAY
THROUGH AFTERNOON. TEMPERATURES...STARTING OUT IN THE SINGLE DIGITS
NORTH TO LOW TEENS SOUTH...WILL NOT CLIMB MUCH BEFORE THE COLD
ADVECTION KICKS IN. THE EXCEPTION WILL BE THE FAR SOUTH...WHERE THE
LATER ARRIVAL OF THE FRONT MAY ALLOW HIGHS TO TOUCH THE LOWER 20S.
THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS WILL DRIVE
WIND CHILLS CLOSE TO ADVISORY CRITERIA OF 20 BELOW OVER EASTERN IA
BY LATE AFTERNOON.

WILL KEEP HIGHER CHANCE POPS FOR VERY LIGHT SNOW AMOUNTS FOCUSED
CLOSER TO BETTER FORCING AND MORE CYCLONIC CURVATURE OVER THE
NORTHEAST AND EAST DURING THE DAY...WITH WIDESPREAD FLURRIES
ELSEWHERE. THE COMBINATION OF EVEN VERY LIGHT POWDERY FRESH SNOW
FROM OVERNIGHT AND DEVELOPING 20 TO 30 MPH WINDS WILL BE FAVORABLE FOR
BLOWING AND DRIFTING SNOW. FOR NOW HAVE GONE WITH PATCHY BLOWING
SNOW WORDING CONFINED TO THE NORTH...BUT THIS WILL HAVE TO BE
WATCHED FOR MORE WIDESPREAD INCLUSION IN LATER FORECASTS. IN THESE
COLD TEMPERATURES...THE POWDERY SNOW ALREADY IN PLACE MAY BE EASILY
BLOWN AROUND AND CREATE TRAVEL PROBLEMS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM CST TUE JAN 21 2014

THE MAIN FORECAST CONCERN THIS PERIOD WILL BE TEMPERATURES ON THURSDAY.
MODELS ARE IN GOOD OVERALL AGREEMENT WITH SUBTLE DIFFERENCES IN THE
MESOSCALE.

THE PERSISTENT POSITIVE PNA PATTERN OF A TROUGH IN THE EAST AND RIDGE
IN THE WEST WILL CONTINUE INTO EARLY NEXT WEEK. THIS PATTERN PLACES
THE UPPER MIDWEST IN THE PREFERRED STORM TRACK OF THE NORTHWEST FLOW
ALOFT WITH A BAROCLINIC ZONE ACROSS THE REGION. SEVERAL CLIPPER SYSTEMS
WILL MOVE THROUGH THE REGION ROUGHLY EVERY 24 TO 36 HOURS THROUGH
THE PERIOD.

THE LONG TERM PERIOD BEGINS WEDNESDAY NIGHT INTO THURSDAY MORNING
WITH A STRONG 1045 TO 1050 MB SURFACE HIGH BUILDING SOUTHEASTWARD
INTO THE CENTRAL PLAINS AS A WEAK CLIPPER DEPARTS TO THE EAST.
MODELS DEPICT VERY COLD AIR MOVING INTO THE REGION IN THE  WAKE OF
THIS CLIPPER WITH A STRONG PRESSURE GRADIENT ACROSS THE AREA BRINGING
WINDS OF 15 TO 25 KNOTS WITH A FEW GUSTS OVER 30 KNOTS. THIS WILL
COMBINE WITH SURFACE TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO
PRODUCE WINDCHILL READINGS OF 20 TO 30 BELOW ZERO WITH MANY
LOCATIONS ALONG AND TO THE NORTH OF HIGHWAY 30 SEEING READINGS BELOW
30 BELOW ZERO FOR A FEW HOURS. WILL HOLD OFF ON ISSUING ANY WATCHES
AND WARNINGS SO THAT THE FORECAST CAN BE FINE TUNED.   WINDCHILLS
WILL BE WELL BELOW ZERO THROUGH THE DAY ON THURSDAY AS WINDS OF 15
TO 25 KNOTS CONTINUE THROUGH THE DAY. ANOTHER COLD START IS POSSIBLE
ON FRIDAY MORNING WITH SLIGHTLY WARM TEMPERATURES BUT BREEZY
CONDITIONS CONTINUING. THE COLDEST 850 HPA TEMPERATURES ARE OVER
THE REGION WEDNESDAY NIGHT INTO THURSDAY MORNING AND RANGE FROM -24
TO -28*C BETWEEN THE MODELS. THIS COLD POOL REMAINS OVER THE REGION
THROUGH THE DAY ON THURSDAY BEFORE SHIFTING EASTWARD THURSDAY NIGHT
INTO FRIDAY MORNING. CLOUDS WILL DECREASE ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY MORNING WHICH MAY HELP TO COOL THINGS
OFF MORE QUICKLY ESPECIALLY NORTH OF HIGHWAY 30 WITH A DEEPER SNOW
PACK. TEMPERATURES MAYBE COLDER THAN FORECAST THROUGH THE DAY ON
THURSDAY.

TEMPERATURES WILL WARM THROUGH THE DAY ON FRIDAY AS WARM ADVECTION
OVERSPREADS THE REGION AHEAD OF THE NEXT SYSTEM THAT WILL BRING A
CHANCE OF SNOW TO THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. THE
BETTER LIFT AND CHANCES OF PRECIPITATION WILL BE FARTHER TO THE
NORTH SO SNOWFALL TOTALS SHOULD BE LIGHT. LOTS OF TIMING DIFFERENCES
BETWEEN THE MODELS WITH THIS SYSTEM AS THE ECMWF LAGS THE GFS AND
GEM BY ABOUT 6 HOURS. EXPECT A BREEZY DAY ON SATURDAY WITH A TIGHT
PRESSURE GRADIENT ACROSS THE STATE AS A MUCH WEAKER APPROXIMATELY
1025 MB SURFACE HIGH BUILDS INTO THE PLAINS.  TEMPERATURES WILL BE A
FEW DEGREES COOLER ON SATURDAY.

ANOTHER CLIPPER WILL TRAVERSE THE REGION DURING THE DAY ON SUNDAY
WITH ANOTHER SURGE OF ARCTIC AIR FLOODING INTO THE REGION FOR EARLY
NEXT WEEK. MODELS DIFFER GREATLY ON THE STRENGTH OF THE SURFACE HIGH
AND THE WINDS FOR EARLY NEXT WEEK WITH 15 MB DIFFERENCE BETWEEN THE
MODELS WHICH WOULD ALSO HINT AT THE STRENGTH OF THE COLD AIR. A
SECOND SURGE OF ARCTIC AIR WILL ARRIVE ON TUESDAY BEHIND ANOTHER
CLIPPER ON MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1105 PM CST TUE JAN 21 2014

A CLIPPER SYSTEM WILL MOVE THROUGH THE UPPER MS VALLEY INTO THE
GREAT LAKES LATE TONIGHT AND WEDNESDAY. THE BULK OF THE SNOW WILL
REMAIN NORTH OF THE TERMINALS BUT HAVE INCLUDED A PERIOD OF LIGHT
SNOW SHOWERS AND MVFR CIGS/VIS AT DBQ AND CID FOR LATER TONIGHT. A
STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE TAF SITES WEDNESDAY
MORNING SHIFTING WINDS FROM THE SOUTH TO THE NORTHWEST. OCNL MVFR
CIGS ARE EXPECTED BEHIND THE FRONT. WIND SPEEDS WILL INCREASE TO
SUSTAINED AROUND 20 KNOTS WITH GUSTS TO NEAR 30 KNOTS. SOME
BLOWING SNOW IS POSSIBLE MAINLY AT KDBQ WEDNESDAY AFTERNOON. VFR
CONDS WEDNESDAY NIGHT BUT NORTHWEST WINDS WILL CONTINUE STRONG AT
15 TO 25 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...COUSINS
AVIATION...HAASE
Hazardous weather outlook, Jan 21, 11:41 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CST TUE JAN 21 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221745-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1141 AM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD TEMPERATURES AND BITTER COLD WIND CHILLS WILL REMAIN OVER THE
AREA THROUGH TONIGHT. WIND CHILL READINGS AS LOW AS 10 BELOW TO
15 BELOW ZERO ARE EXPECTED NORTH OF INTERSTATE 80 LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY NIGHT AND THURSDAY...GUSTY NORTHWEST WINDS ASSOCIATED WITH
AN ARCTIC COLD FRONT WILL COMBINE WITH VERY COLD TEMPERATURES TO
PRODUCE DANGEROUS WIND CHILL VALUES WEDNESDAY NIGHT AND THURSDAY.
WIND CHILLS MAY RANGE FROM 20 TO 30 BELOW ZERO DURING THIS PERIOD
ACROSS MOST OF THE OUTLOOK AREA. SOME AREAS NORTH OF INTERSTATE 80
MAY EVEN HAVE WIND CHILLS COLDER THAN 30 BELOW ZERO THURSDAY MORNING.
THUS...ADDITIONAL WIND CHILL ADVISORIES OR EVEN WARNINGS MAY BE
NEEDED DURING THIS TIME FRAME FOR MUCH OF THE OUTLOOK AREA.

A CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING THE CHANCE OF LIGHT
SNOW ACCUMULATIONS TO THE OUTLOOK AREA FRIDAY NIGHT. GUSTY NORTHWEST
WINDS BEHIND THIS SYSTEM MAY ALSO PRODUCE SOME DRIFTING SNOW LATE
FRIDAY NIGHT AND SATURDAY MORNING. THIS MAY PRODUCE LOCALIZED SLICK
SPOTS. LONGER RANGE INDICATIONS SUGGEST THAT MORE ARCTIC AIR AND
GUSTY WINDS SURGING INTO THE AREA WILL BRING THE THREAT FOR
ADDITIONAL ROUNDS OF DANGEROUS WIND CHILLS FROM SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:21 AM CSTWind Chill WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more32 hr

Nearby

Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in Illinois, 2014Wind Chill Advisories in Missouri, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.